Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 52, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 4, 2003, 3:24 PM CDT for Jasper County, Newton County, Indiana; Kankakee County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 3:24 PM CDT (20:24 UTC)
- Expired
- Jul 4, 2003, 4:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Kankakee County, IL, Jasper County, IN, Newton County, IN
The radar
The Chicago radar (KLOT), 78 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 2:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1934 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLOT 042024 SVRLOT ILC091-INC073-111-042115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 323 PM CDT FRI JUL 4 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEWTON COUNTY IN NORTHWEST INDIANA JASPER COUNTY IN NORTHWEST INDIANA KANKAKEE COUNTY IN NORTHEAST ILLINOIS * UNTIL 415 PM CDT * AT 323 PM CDT A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF HOPKINS PARK...OR ABOUT 6 MILES NORTH OF MOROCCO...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE TOWNS OF.. HOPKINS PARK... MOROCCO... RENSSELAER... THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... QUARTER SIZE HAIL... WIND GUSTS TO 70 MPH... REPORT WIND DAMAGE OR HAIL TO YOUR NEAREST LAW ENFORCEMENT AUTHORITY...AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN CHICAGO. LAT...LON 4114 8781 4102 8760 4083 8714 4119 8713 $$ NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:20 PM CDT, 4 minutes earlier.
Area forecast discussion, Jul 4, 3:20 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 320 PM CDT FRI JUL 4 2003 PUBLIC DISCUSSION FOR AFTERNOON GRIDS/ZONES... MAIN WX PROBLEM NXT SVRL DAYS WILL CONTINUE TO DEAL WITH TSTM POTL AND TIMING THEREOF. MAIN FOCUS FOR STMS IN NR TERM WILL BE BOUNDARY FROM EARLIER IA CONVECTION WHICH HAS ACCELERATED EWD TO A GARY-KANKAKEE-BLOOMINGTON IL LN AS OF 315 PM. AMS ALG/AHD OF THIS LINE IS VERY UNSTABLE WITH LI TO -12 AND MUCAPES NR 6000 J/KG CONVECTION WILL CONT TO INTENSIFY AND BCM SVR ACROSS NWRN IN-E CNTRL IL. WARM HUMID AIR TO RMN IN PLACE ELSEWHERE...BUT WITH POOR LO LVL FORCING AND BUBBLE HI WEAKENING BUBBLE HI OVR SWRN WI...SEE LTL CHC FOR TSTM DVLPMT IN ELSEWHERE IN NRN IL THIS EVENING. VIS SATLT IMAGERY SHOWS NEW CLUSTER OF STMS TRYING TO ORGANIZE FROM ERN NE-NWRN IA. THIS MAY DVLP THRU EVENING DUE TO H7 S/W APCHG FROM DAKS...AND MOVE INTO FA LATER TNGT SO WILL MAINTAIN CHC POPS FOR TNGT AND SAT DUE TO BOUNDARIES IN THE AREA. HAVE DROPPED MENTION OF PCPN FOR SAT NGT AND SUN BASED ON CONTINUITY SUGGESTING RIDGING AHD OF NXT SHORT WAVE NO DUE IN LATE SUN-SUN NGT...AND SUPPORT FOR THIS IN MOS POPS. NXT CHC FOR THUNDER TO COME IN SUN NGT-TUES NGT AS MORE IMPULSES MOVE THRU WLYS. ETA SUGGEST DECENT SHORT WAVE WILL MOVE THRU UPPER MIDWEST SUN INTO SUN NGT WITH NOSE OF STG LO LVL WAA LIFTING N OF FA. ON MON AND TUES...TSTM CHCS INCRS ACRS FA AS FRONTAL BOUNDARY SAGS SWD. WLYS FCST TO BUCKLE BY MIDWEEK WITH RESULTANT SFC WAVE FCST TO MOVE THRU WRN GRTLKS ABOUT WED. THIS SHOULD CLR THINGS OUT LATTER HALF OF UPCOMING WEEK. .CHI...NONE MERZLOCK
Hazardous weather outlook, Jul 4, 12:00 PM CDT, 3 hours 24 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-042130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT FRI JUL 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER THE ENTIRE AREA.
SURFACE ANALYSES AND VISIBLE SATELLITE IMAGERY SUGGEST THAT THE
ATMOSPHERE IS RECOVERING QUICKLY FROM THE THUNDERSTORMS OF EARLIER
THIS MORNING. THE OUTFLOW BOUNDARY FROM THIS MORNING/S STORMS HAS
BEGUN TO RETREAT BACK NORTHWARD AND RUNS FROM THE QUAD CITIES TO
JUST SOUTH OF JOLIET AND EASTWARD INTO NORTHERN INDIANA. MID 70
DEGREE DEWPOINTS ARE POOLING ALONG AND SOUTH OF THIS BOUNDARY WITH
TEMPERATURES ALREADY NEAR 90. AS A RESULT...THIS AIR MASS IS
BECOMING EXTREMELY UNSTABLE. SCATTERED THUNDERSTORMS CAPABLE OF
PRODUCING BRIEF...DAMAGING WIND GUSTS MAY DEVELOP JUST ABOUT ANY
TIME AFTER 200 PM. A MORE ORGANIZED DAMAGING WIND EVENT IS POSSIBLE
AS A THUNDERSTORM CLUSTER OVER NOW OVER NORTHERN IOWA BECOMES MORE
DEVELOPED AND MOVES INTO THE REGION THIS EVENING. IF THIS LINE OF
STORMS DEVELOPS...IT MAY REACH THE ROCKFORD AREA AS EARLY AS 500
PM...THEN SPREAD EASTWARD INTO NORTHWEST INDIANA BY 800 PM CDT.
ON THIS FOURTH OF JULY...ANYONE PLANNING OUTDOOR ACTIVITIES SHOULD
KEEP A CLOSE EYE ON THE SKY AS THUNDERSTORMS CAN DEVELOP RAPIDLY IN
THIS HOT STICKY AIR. MONITOR WEATHER RADIO OR OTHER BROADCAST
MEDIA...AND BE PREPARED TO MOVE TO A STRONG BUILDING IF SEVERE
WEATHER APPROACHES. BOATERS SHOULD STAY CLOSE ENOUGH TO SHORE TO BE
ABLE TO REACH SAFE HARBOR QUICKLY.
AFTER THE SEVERE WEATHER THREAT...THERE IS A POTENTIAL FOR HEAVY
RAINFALL OVERNIGHT DUE TO REPEATED THUNDERSTORMS...GENERALLY SOUTH
OF I 80. URBAN AND SMALL STREAM FLOODING COULD EASILY RESULT FROM
ANY TRAINING OF THUNDERSTORMS.
HEAT INDICES ACROSS MOST OF THE AREA WILL RANGE FROM THE UPPER 90S
TO AS HIGH AS 105. BE SURE NOT TO OVERDO OUTDOOR ACTIVITIES IN THE
HOT HUMID WEATHER AND DRINK PLENTY OF WATER.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY NIGHT INTO SUNDAY
MORNING...AND AGAIN SUNDAY NIGHT THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
MERZLOCKThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:47 AM CDT | Special Marine Warning | LOT | 88 min | |
| Jul 4, 6:47 AM CDT | Special Marine Warning | LOT | 88 min | |
| Jul 4, 6:47 AM CDT | Special Marine Warning | LOT | 88 min | |
| Jul 4, 7:18 AM CDT | Severe Thunderstorm Warning | LOT | Cook, Lake, McHenry | 27 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.